Hello Dr. Passero, My mother had two surgeries and had her thyroid taken out. She takes thyroid medication, she is 71 and seems to have some short term memory issues. Is this dementia/alzheimers or an issue with her thyroid removal? She has a terrible reaction to Iodine and almost died. She will not eat any type of fish anymore. She takes a multivitamin, vitamin E and calcium. She seems to be a little depressed and aggressive. I know we all get depressed and aggressive at times. She likes to be around people and wants to be by her self at times also. She likes to shop, go places. Since her last surgery she has been hoarse with her voice and does not talk much around other people but talks to me all the time. What is going on and what do I do?
When someone first has their removed it may take a while to accurately adjust the dose of thyroid medication. Part of the reason she may not be feeling well could be due to the possibility that her dose of thyroid medication is not yet dialed in. The best way to monitor this is to run three very specific thyroid tests. Her regular doctor may be comfortable running these tests or you may need to seek out a complimentary health provider to run it for you.
The tests are the following:
b. Free T4
c. Free T3
The TSH should be below 3.0, Free T4 should be around 1.2 and free T3 should be about 3.0-3.3. If the TSH is high that means the brain is trying to stimulate the thyroid to make more hormones. The medication she is taking is most likely Synthroid or its generic equivalent which is basically synthetic T4 hormone. Some people can have an impaired ability to convert T4 into T3 hormone. This is very important, because T3 is actually the only active form of thyroid hormone. It is possible that your mom’s TSH and T4 values are normal but her T3 levels are low. This can result in hypothyroid symptoms.
Another thing to consider is that anytime someone has been through a stressful event, like surgery, they are going to take a while to feel well again. Also, her age is going to make it more difficult for her to recover quickly. Be patient and make sure to have someone qualified monitor her thyroid function as outlined above.
Back to all Questions
View More by Dr. Kevin Passero